Georgia, 2012

Damaging Winds in Georgia, June 11, 2012

June 11, 2012 · NWS CHS · 8 events in 5 counties and zones

Scattered to numerous thunderstorms developed within a warm and unstable atmosphere along an early afternoon seabreeze and various meso-scale outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed within a warm and unstable atmosphere along an early afternoon seabreeze and various meso-scale outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 11, 1:06 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 11, 1:06 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT MON JUN 11 2012

.SYNOPSIS...
THE REGION WILL REMAIN POSITIONED BETWEEN HIGH PRESSURE OVER THE
ATLANTIC AND A TROUGH OF LOW PRESSURE APPROACHING FROM THE WEST
INTO TONIGHT. THE TROUGH OF LOW PRESSURE WILL THEN REMAIN IN PLACE
THROUGH WEDNESDAY. HIGH PRESSURE WILL SLOWLY BUILD INTO THE REGION
FROM THE NORTH AND WEST THURSDAY THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND SOME THUNDERSTORMS HAVE MAINLY BEEN
CONFINED TO INTERIOR SECTIONS THUS FAR BUT MORE ACTIVITY IS FIRING
UP ALONG THE GA COAST AND THIS COULD BE THE BEGINNING OF A QLCS
AS THE TWO AREAS POTENTIALLY COMBINE NEAR INTERSTATE 95 AND THEN
PROGRESS EAST TOWARD THE COAST LATER THIS AFTERNOON. EITHER
WAY...MOST AREAS WILL SEE RAIN THROUGH THE AFTERNOON. LATEST
MESOANALYSIS INDICATES PLENTY OF SURFACE- BASED INSTABILITY WITH
SBCAPES OVER 4000 J/KG ACROSS SE GA AND THERE COULD BE JUST ENOUGH
SHEAR TO HELP ORGANIZE THE CONVECTION. SOME OF THE STORMS HAVE BEEN
ROTATING...MAINLY NORTHWEST OF OUR FORECAST AREA TOWARD ORANGEBURG
WHERE 0-1 SRH IS MAXIMIZED. THINK THE MAIN HAZARD THIS AFTERNOON
WILL BE DAMAGING WINDS...ESPECIALLY IF THE QLCS
DEVELOPS...ALTHOUGH HEAVY RAINFALL/LOCALIZED FLOODING AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. A BRIEF/WEAK TORNADO
CANNOT BE RULED OUT EITHER. TEMPERATURES WILL LIKELY PEAK IN THE
MID 80S...ALTHOUGH SOME UPPER 80S ARE POSSIBLE NEAR THE ALTAMAHA
WHERE THERE ARE MORE BREAKS IN THE CLOUDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...DEEP MOISTURE WILL REMAIN IN PLACE AS A SHORT WAVE
TROUGH SHIFTS INTO THE AREA. THERE IS THE POSSIBILITY THAT A QLCS
MAY BE MOVING THROUGH THE AREA EARLY THIS EVENING...BUT REALLY THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL EXIST AT JUST ABOUT
ANY TIME TONIGHT. EXPECT THE COVERAGE OF SHOWERS AND THUNDERSTORMS
TO BE NUMEROUS OR WIDESPREAD MUCH OF THIS EVENING...DIMINISHING TO
MORE SCATTERED IN COVERAGE OVERNIGHT. LOCALLY HEAVY RAINFALL WHICH
COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS EXPECTED. THERE IS ALSO A LOW PROBABILITY OF DAMAGING WINDS IF
ORGANIZED CONVECTION DOES AFFECT THE AREA...MAINLY IN THE EVENING.
OVERCAST SKIES AND A CONTINUED ONSHORE FLOW WILL ONLY ALLOW
TEMPERATURES TO FALL TO LOWS NEAR 70 TONIGHT.

A BROAD UPPER LEVEL TROUGH WILL BE DIRECTLY OVER THE FORECAST AREA
ON TUESDAY WITH AN ASSOCIATED SURFACE TROUGH ACROSS INLAND SC/GA. WE
ARE NOT SEEING MUCH IN THE WAY OF SHORTWAVE ENERGY MOVING THROUGH ON
TUESDAY BUT THAT WILL NOT PRECLUDE SUBSTANTIAL COVERAGE OF SHOWERS
AND THUNDERSTORMS. A VERY MUGGY ATMOSPHERE WILL PERSIST WITH
PRECIPITABLE WATER CONTENT REMAINING ABOVE 2 INCHES. LOW-LEVEL
CONVERGENCE ALONG THE INLAND SURFACE TROUGH WILL PROBABLY BE THE
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY EARLIER IN THE DAY.
BREAKS IN THE CLOUDS WILL ALLOW POCKETS OF 2000-2500 J/KG CAPE TO
DEVELOP. CONVECTION SHOULD INCREASE IN COVERAGE TO THE EAST AS THE
DAY WEARS ON AND CONVECTIVE OUTFLOWS BECOME MORE NUMEROUS. WE ARE
CARRYING LIKELY POPS TUESDAY. HEAVY RAINFALL COULD BECOME A CONCERN
IN SPOTS GIVEN THE HEAVY RAINFALL THAT OCCURRED SUNDAY AND WILL
LIKELY FALL ON MONDAY AS WELL. WITH THE SURFACE TROUGH AXIS IN PLACE
THE LOW-LEVEL FLOW WILL WEAKEN TO LESS THAN 10 KT...RESULTING IN
EVEN SLOWER CELL MOTIONS AND LIKELY BACK-BUILDING AND MERGING
CONVECTION.

THE SURFACE AND UPPER TROUGH AXES LOOK TO SHIFT OFF THE COAST BY
WEDNESDAY NIGHT...PUSHING THE BEST CHANCE FOR PRECIP OFFSHORE AS
WELL. CONVECTIVE COVERAGE ON WEDNESDAY IS TRICKY DUE TO TIMING
VARIATIONS BUT FOR NOW WE WILL MAINTAIN CHANCE POPS ALL DAY WITH
HIGHEST VALUES OFF THE COAST.

ON THURSDAY...SLIGHT UPPER RIDGING TO THE WEST WILL ALLOW DRIER HIGH
PRESSURE OVER EASTERN CANADA TO SPREAD DOWN THE EASTERN SEABOARD AND
INTO OUR NORTHERN ZONES. WE THINK NORTHERN AREAS WILL BE MAINLY DRY
ON THURSDAY BUT A MORE MOIST ENE FLOW OVER SOUTHEAST GA COULD ALLOW
FOR SCATTERED SHOWERS/STORMS TO DEVELOP.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MEDIUM-RANGE GUIDANCE IS NOW IN MUCH BETTER AGREEMENT REGARDING THE
LONG-TERM PERIODS. AN UNSEASONABLY DEEP UPPER RIDGE IS PROGGED TO
BUILD INTO THE GREAT LAKES REGION OVER THE WEEKEND WITH A CLOSED
UPPER LOW DEVELOPING OVER NORTHERN FLORIDA EARLY NEXT WEEK. FOR OUR
AREA...SURFACE HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD WILL
MAINTAIN A QUIETER PATTERN BUT KEEP ISOLATED TO SCATTERED CONVECTION
IN THE FORECAST...MAINLY OVER THE WATERS AND FAR SOUTHERN GA. TEMPS
WILL BE A FEW DEGREES BELOW NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
ABUNDANT LOW LEVEL MOISTURE WILL SUPPORT MVFR CEILINGS AND/OR
VISIBILITIES AT TIMES THROUGH 00Z AT BOTH KCHS AND KSAV. THERE IS A
LOW CHANCE OF IFR CIGS AT BOTH TERMINALS DURING THUNDERSTORMS
BETWEEN 20-00Z THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG AS A
CONVECTIVE COMPLEX SHIFTS ACROSS THE AREA THIS EVENING.

UNCERTAINTY REMAINS HIGH DURING THE OVERNIGHT PERIOD. HAVE
MAINTAINED MVFR CIGS BETWEEN 04-13Z TUESDAY FOR CHS AND 05-13Z
TUESDAY FOR SAV AS SHOWER ACTIVITY REMAINS POSSIBLE OVERNIGHT.
CONDITIONS WILL IMPROVE TO VFR AT BOTH TERMINALS AROUND 13Z AS DEEP
MOISTURE BEGINS TO SHIFT OVER THE ATLANTIC.

EXTENDED AVIATION OUTLOOK...PERIODIC RESTRICTIONS TO VSBYS/CIGS WILL
BE POSSIBLE TUESDAY THROUGH WEDNESDAY WITH ROUNDS OF SHOWERS AND
STORMS. WEDNESDAY NIGHT THROUGH SATURDAY WILL MAINLY BE VFR BUT LOW
CEILINGS OR FOG MAY IMPACT EITHER TERMINAL DURING THE LATE NIGHT
PERIODS.

&&

.MARINE...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL MAINTAIN A SOUTHERLY
SYNOPTIC FLOW ACROSS THE WATERS THROUGH TONIGHT. WINDS WILL
GENERALLY BE IN THE 10-15 KT RANGE TODAY...BUT COULD INCREASE
UPWARDS OF AROUND 15 KT TONIGHT AS THE SURFACE PRESSURE GRADIENT
TIGHTENS AND WEAK SURGING DEVELOPS. SEAS WILL REMAIN IN THE 2-4 FT
RANGE.

SUB-ADVISORY SOUTHERLY FLOW TO CONTINUE TUESDAY THROUGH WEDNESDAY.
NORTHEAST WINDS WILL DEVELOP THURSDAY INTO THE WEEKEND AS HIGH
PRESSURE BUILDS FROM THE NORTH. CHANCES FOR SMALL CRAFT ADVISORY
CONDITIONS INCREASE BY SATURDAY AS SEAS COULD BUILD TO 6 FT OVER
OUTER WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...JRL/JAQ
LONG TERM...JRL
AVIATION...JRL/DPB
MARINE...JRL/JAQ
Hazardous weather outlook, Jun 11, 3:51 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
451 AM EDT MON JUN 11 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-121000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
451 AM EDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL AT TIMES THROUGH TONIGHT. THIS COULD RESULT IN MINOR
FLOODING...MAINLY IN LOW LYING AND POOR DRAINAGE AREAS.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND THIS EVENING...CAPABLE OF PRODUCING DAMAGING
WINDS. FREQUENT CLOUD-TO-GROUND LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL AT TIMES THROUGH TUESDAY. THIS COULD RESULT IN MINOR
FLOODING...MAINLY IN LOW LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
451 AM EDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND THIS EVENING...CAPABLE OF PRODUCING DAMAGING
WINDS. FREQUENT CLOUD-TO-WATER LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 9:11 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1011 AM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     2 S COBBTOWN            32.26N  82.14W
06/10/2012                   TATTNALL           GA   LAW ENFORCEMENT

            A SHERIFF REPORTED TREES DOWN ON WOODROW WILLIAMS ROAD.

&&

EVENT NUMBER CHS1200359

DPB
Special weather statement, Jun 11, 11:40 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT MON JUN 11 2012

GAZ087-088-SCZ040-111730-
ALLENDALE-JENKINS-SCREVEN-
1240 PM EDT MON JUN 11 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES THROUGH 130 PM EDT...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEWIS...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING...HILLTONIA...MILLHAVEN...SYLVANIA AND
WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3288 8186 3302 8152 3301 8149 3295 8151
      3290 8148 3290 8147 3288 8148 3287 8145
      3284 8146 3284 8142 3278 8143 3266 8187
TIME...MOT...LOC 1640Z 248DEG 15KT 3282 8173
Special weather statement, Jun 11, 1:10 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT MON JUN 11 2012

GAZ101-SCZ042-047-111900-
EFFINGHAM-HAMPTON-INLAND JASPER-
210 PM EDT MON JUN 11 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES THROUGH 300 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR TARBORO...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...FURMAN...GARNETT...GILLISONVILLE...GRAYS...
PINELAND...ROBERTVILLE...TARBORO AND TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3280 8109 3260 8086 3241 8117 3254 8132
TIME...MOT...LOC 1810Z 227DEG 20KT 3254 8116

The radar

The Charleston,SC radar (KCLX), 88 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
June 11, 1:46 PM EST to 1:47 PM EST
Where
Jenkins County, 0.69 mi S of Emmalane
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.740, -81.980

Two trees were reported down near the intersection of Highway 25 and highway 121.

Thunderstorm Wind, Jenkins

When
June 11, 1:57 PM EST to 1:58 PM EST
Where
Jenkins County, Paramore Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.750, -81.880

One tree was reported down on Paramore Hill Road.

Thunderstorm Wind, Jenkins

When
June 11, 1:59 PM EST to 2:00 PM EST
Where
Jenkins County, 5.33 mi NE of Millen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.850, -81.860

One tree was reported down on Hilltonia Road.

Thunderstorm Wind, Tattnall

When
June 11, 3:05 PM EST to 3:06 PM EST
Where
Tattnall County, 0.91 mi NE of Reidsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.090, -82.110

A 911 call center reported 1 tree down near the intersection of Alexander Avenue and Brumby Street.

Thunderstorm Wind, McIntosh

When
June 11, 4:27 PM EST to 4:28 PM EST
Where
McIntosh County, 0.69 mi N of Pine Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.540, -81.520

A 911 call center reported multiple large limbs blown down and blocking the roadway near Highway 57 and Highway 251.

Thunderstorm Wind, Chatham

When
June 11, 4:40 PM EST to 4:41 PM EST
Where
Chatham County, 0.69 mi N of Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.060, -81.080

A large oak tree limb fell on a car near the intersection of East Park Avenue and Waters Avenue.

Thunderstorm Wind, Liberty

When
June 11, 5:02 PM EST to 5:03 PM EST
Where
Liberty County, 0.69 mi N of Riceboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.740, -81.430

A tree was blown down onto Magnolia Street near Coastal Highway.

Thunderstorm Wind, McIntosh

When
June 11, 5:49 PM EST to 5:50 PM EST
Where
McIntosh County, 1.18 mi E of Carnigan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.430, -81.380

A 911 call center reported 1 large tree down and blocking Mission Drive near the Tolomato Causeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393380, 393381, 393382, 393383, 393394, 393392, 393391, 393386.